In Reply:--We disagree with Link's suggestion that physostigmine be administered to a patient who exhibits delirium and agitation while being treated with transdermal fentanyl. Although some data from animal models, as cited by Link, would suggest that opioids may impair central cholinergic transmission, no such data exist for humans. The mechanisms underlying neuroexcitatory phenomena due to opioids are not clear. Central anticholinergic syndrome could be included in the differential diagnosis, but its inclusion would not change the recommended management of the reported case. Although administration of physostigmine may generally be considered benign and without serious side effects, rapid administration may result in hypersalivation, respiratory difficulties, and convulsions. In addition, the duration of action of physostigmine is relatively short, approximately 45–60 min.* After removal of a transdermal fentanyl system, serum fentanyl concentrations decrease slowly, requiring approximately 17 h to decrease by 50%, due to a depot of fentanyl in the skin.** It is unclear how a single administration of physostigmine would provide lasting benefit in this circumstance. Were the patient's mental status to improve with administration of physostigmine, overnight observation would still be recommended because of the presence of a fentanyl depot and likely recurrence of symptoms, as well as the possible occurrence of opioid withdrawal. Finally, no specific diagnostic tests are recommended unless clinically indicated. It is likely, however, that they will have been performed already, as occurred in this case, before a pain management specialist is consulted.
Mark D. Kline, MD; Chief, Anesthesia Pain Service, Walter Reed Army Medical Center, 6900 Georgia Avenue, Washington, D.C. 20307–5001.
*Antilirium package insert, Forest Pharmaceuticals Inc., St. Louis, MO.
**Durageic package insert, Janssen Pharmaceutica, Titusville, NJ.
(Accepted for publication May 2, 1996.)